Background: Idiopathic intracranial hypertension (IIH), also known as pseudotumour cerebri syndrome (PTCS), is characterized by the presence of signs and symptoms of raised intracranial pressure without evidence of any intracranial structural cause and with normal cerebrospinal fluid microscopy and biochemistry. Obesity, various systemic diseases and endocrine conditions, and a number of medications are known to be risk factors for PTCS. The medications commonly associated with PTCS are amiodarone, antibiotics, corticosteroids, cyclosporine, growth hormone, oral contraceptives, vitamin A analogues, lithium, phenytoin, NSAIDs, leuprolide acetate, and some neuroleptic drugs. In relation to antibiotics, quinolones may cause intracranial hypertension, and most reported cases of quinolone-induced intracranial hypertension were associated with nalidixic acid, ciprofloxacin, ofloxacin, or pefloxacin. Literature reports of levofloxacin-induced PTCS are rare. Some authors recently hypothesized that Mycoplasma pneumoniae may trigger PTCS. Case presentation: We report on a 14-year-old overweight White Italian boy who suffered headache, diplopia, and severe bilateral papilloedema after a Mycoplasma pneumoniae infection, exacerbated on levofloxacin intake. A spontaneous improvement in headache and a reduction in diplopia was seen during hospitalisation. Oral acetazolamide therapy led to the regression of papilloedema in about five months. No permanent eye damage has been observed in our patient to date. Conclusions: PTCS pathophysiology may be multifactorial and its specific features and severity may be a consequence of both constitutional and acquired factors interacting synergistically. It may be useful for paediatricians to know that some antibiotics may have the potential to precipitate PTCS in patients who already have an increased CSF pressure due to a transitory imbalanced CSF circulation caused by infections such as Mycoplasma pneumoniae, with headache being the first and most sensitive, but also the least specific, symptom.

Maffeis, L., Dilena, R., Guez, S., Menni, F., Bana, C., Osnaghi, S., et al. (2019). Pseudotumour cerebri associated with mycoplasma pneumoniae infection and treatment with levofloxacin: a case report. BMC PEDIATRICS, 19(1) [10.1186/s12887-018-1371-9].

Pseudotumour cerebri associated with mycoplasma pneumoniae infection and treatment with levofloxacin: a case report

Carrabba G;
2019

Abstract

Background: Idiopathic intracranial hypertension (IIH), also known as pseudotumour cerebri syndrome (PTCS), is characterized by the presence of signs and symptoms of raised intracranial pressure without evidence of any intracranial structural cause and with normal cerebrospinal fluid microscopy and biochemistry. Obesity, various systemic diseases and endocrine conditions, and a number of medications are known to be risk factors for PTCS. The medications commonly associated with PTCS are amiodarone, antibiotics, corticosteroids, cyclosporine, growth hormone, oral contraceptives, vitamin A analogues, lithium, phenytoin, NSAIDs, leuprolide acetate, and some neuroleptic drugs. In relation to antibiotics, quinolones may cause intracranial hypertension, and most reported cases of quinolone-induced intracranial hypertension were associated with nalidixic acid, ciprofloxacin, ofloxacin, or pefloxacin. Literature reports of levofloxacin-induced PTCS are rare. Some authors recently hypothesized that Mycoplasma pneumoniae may trigger PTCS. Case presentation: We report on a 14-year-old overweight White Italian boy who suffered headache, diplopia, and severe bilateral papilloedema after a Mycoplasma pneumoniae infection, exacerbated on levofloxacin intake. A spontaneous improvement in headache and a reduction in diplopia was seen during hospitalisation. Oral acetazolamide therapy led to the regression of papilloedema in about five months. No permanent eye damage has been observed in our patient to date. Conclusions: PTCS pathophysiology may be multifactorial and its specific features and severity may be a consequence of both constitutional and acquired factors interacting synergistically. It may be useful for paediatricians to know that some antibiotics may have the potential to precipitate PTCS in patients who already have an increased CSF pressure due to a transitory imbalanced CSF circulation caused by infections such as Mycoplasma pneumoniae, with headache being the first and most sensitive, but also the least specific, symptom.
Articolo in rivista - Articolo scientifico
Intracranial hypertension; Levofloxacin; Mycoplasma pneumoniae; Paediatric; Pseudotumour cerebri syndrome;
English
Maffeis, L., Dilena, R., Guez, S., Menni, F., Bana, C., Osnaghi, S., et al. (2019). Pseudotumour cerebri associated with mycoplasma pneumoniae infection and treatment with levofloxacin: a case report. BMC PEDIATRICS, 19(1) [10.1186/s12887-018-1371-9].
Maffeis, L; Dilena, R; Guez, S; Menni, F; Bana, C; Osnaghi, S; Carrabba, G; Marchisio, P
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/10281/362728
Citazioni
  • Scopus 4
  • ???jsp.display-item.citation.isi??? 2
Social impact